A hot flash is a brief feeling of intense warmth and sweating. Hot flashes commonly occur in women around the time of menopause.
Researchers do not know exactly what causes hot flashes. Current theories suggest hot flashes are due to a menopause-related drop in the body's level of female hormones called estrogens. This drop affects the hypothalamus, an area of the brain that regulates body temperature. In a hot flash, the hypothalamus seems to sense that your body is too hot even when it is not, and tells the body to release the excess heat. One way the body does this is to widen (dilate) blood vessels, particularly those near the skin of the head, face, neck and chest. Once the blood vessels return to normal size, you feel cool again.
Hot flashes affect about 85% of women during the years immediately before and after menopause. Menopause usually occurs around age 51, but hot flashes can begin as early as 2 to 3 years before the last menstrual period. Hot flashes can last for 6 months to as long as 15 years after the final period. The average is two years. Some women have only a few episodes a year, while others have as many as 20 episodes a day. Hot flashes occur in women who experience natural menopause, as well as in women who undergo menopause because their ovaries have been removed surgically or because they take medications that lower estrogen levels. These medications include gonadotropin-releasing hormone agonists, such as leuprolide (Lupron) or danazol (Danocrine) that lower estrogen levels.
Although hot flashes usually are considered a female problem, men can have hot flashes if their levels of the male sex hormone testosterone drop suddenly and dramatically. For example, hot flashes occur in 75% of men with prostate cancer who have surgery to remove the testes (orchiectomy) or who take medication to decrease testosterone levels.
Symptoms that mimic hot flashes can occur in both men and women who have a tumor of the hypothalamus or pituitary gland, certain serious infections such as tuberculosis or HIV, alcoholism or thyroid disorders. Symptoms that are similar to hot flashes also can be a side effect of the food additive monosodium glutamate (MSG), or of certain medications, particularly nitroglycerin (sold under many brand names), nifedipine (Procardia, Adalat), niacin (numerous brand names), vancomycin (Vancocin) and calcitonin (Calcimar, Cibacalcin, Miacalcin).